Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 29, NWS Flagstaff, AZ

August 19, 2005Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 19, 2005, 9:01 PM MST for Yavapai County, Arizona. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2005, 9:01 PM MST (04:01 UTC)
Expired
Aug 19, 2005, 9:00 PM MST
In force
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 55 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 4.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2005-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2005-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
2597 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 200405
FFWFGZ
AZC025-200500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
901 PM MST FRI AUG 19 2005

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

* UNTIL 1000 PM MST

* AT 856 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 6 MILES NORTHWEST OF CHILDS
  POWER PLANT...OR ABOUT 12 MILES SOUTHEAST OF CAMP VERDE. THE STORM
  PRODUCING FLASH FLOODING WAS NEARLY STATIONARY. 

AREAS IN THIS FLASH FLOOD WARNING INCLUDE THE VERDE HOT SPRINGS AND THE VERDE 
RIVER FROM BROWN SPRINGS RANCH DOWNSTREAM TO THE CONFLUENCE WITH FOSSIL CREEK.
ALSO COLD WATER AND TOWEL CREEKS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. 

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FLAGSTAFF.

LAT...LON 3430 11171 3433 11167 3442 11176 3439 11183

$$

DL
2 follow-up statements
000 
WGUS75 KFGZ 200445
FFSFGZ
AZC025-200500-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
941 PM MST FRI AUG 19 2005

...THE FLASH FLOOD WARNING CONTINUES FOR EASTERN YAVAPAI COUNTY 
UNTIL 10 PM MST...

AREAS IN THIS FLASH FLOOD WARNING INCLUDE THE VERDE HOT SPRINGS AND 
THE VERDE RIVER FROM BROWN SPRINGS RANCH DOWNSTREAM TO THE 
CONFLUENCE WITH FOSSIL CREEK. ALSO COLD WATER AND TOWEL CREEKS.

AT 940 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAINFALL WAS DECREASING IN INTENSITY OVER THE THE FLOOD WARNING 
AREA. HOWEVER DOPPLER RADAR ESTIMATED THAT FORM 2 TO 4 INCHES OF 
RAIN HAS FALLEN IN THE WARNING AREA THIS EVENING AND VERY HIGH WATER 
IS LIKELY ON THIS STRETCH OF THE VERDE RIVER. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. 

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FLAGSTAFF.

LAT...LON 3430 11171 3433 11167 3442 11176 3439 11183

$$

DL
000 
WGUS75 KFGZ 200510
FFSFGZ
AZC025-200515-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 PM MST FRI AUG 19 2005

...FLASH FLOOD WARNING EXPIRED FOR EASTERN YAVAPAI COUNTY AT 10 PM 
MST...

AT 1000 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
ONLY LIGHT RAINFALL WAS OCCURRING OVER THE STRETCH OF THE VERDE 
RIVER UPSTREAM FROM FOSSIL CREEK. THUS THE FLASH FLOOD WARNING FOR 
THE VERDE HOT SPRINGS AND THE VERDE RIVER FROM BROWN SPRINGS RANCH 
DOWNSTREAM TO THE CONFLUENCE WITH FOSSIL CREEK HAS BEEN ALLOWED TO 
EXPIRE.

REPORT ANY FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY WHO 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN FLAGSTAFF.

LAT...LON 3430 11171 3433 11167 3442 11176 3439 11183

$$

DL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 2:30 PM MST, 6 hours 31 minutes earlier.

Area forecast discussion, Aug 19, 2:30 PM MST, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST FRI AUG 19 2005

.SYNOPSIS...MOISTURE WILL REMAIN OVER MOST OF NORTHERN ARIZONA
THROUGH SATURDAY WITH WIDELY SCATTERED AFTERNOON AND EARLY EVENING
THUNDERSTORMS. THE FLOW WILL SHIFT TO A MORE WESTERLY DIRECTION
BEGINNING LATE SATURDAY...BRINGING A DRYING TREND TO THE REGION.
MOISTURE WILL BEGIN TO INCREASE AGAIN OVER THE STATE BY MID WEEK.

&&

.DISCUSSION...A DISTURBANCE MOVING THROUGH SOUTHERN NEVADA AND
SOUTHERN UTAH BROUGHT SIGNIFICANT THUNDERSTORM ACTIVITY TO AREAS
NORTH AND NORTHEAST OF FLAGSTAFF. THE EASTERN RIM AND WHITE
MOUNTAINS ALSO BECAME QUITE ACTIVE THIS AFTERNOON. EXPECT AREAS EAST
OF THE GRAND CANYON AND WITHIN 60 MILES OF UTAH TO CONTINUE TO BE
ACTIVE THIS EVENING AS THIS DISTURBANCE CONTINUES TO MOVE EASTWARD.
THE STORMS IN OTHER AREAS WILL DECREASE AFTER DARK. MOISTURE WILL
REMAIN OVER THE STATE DURING THE DAY ON SATURDAY BEFORE THE 7-3H
WIND BECOMES MORE WESTERLY LATE SATURDAY. DRIER WESTERLY FLOW WILL
CONTINUE OVER NORTHERN ARIZONA THROUGH TUESDAY BEFORE RETURNING TO A
MORE SOUTHERLY FLOW. DEEP MOISTURE IS EXPECTED TO RETURN TO NORTHERN
ARIZONA BEGINNING ON WEDNESDAY AND INCREASING THROUGH THE END OF THE
WEEK. HAVE TRENDED POPS UP SOME...BUT DID NOT GO AS HIGH AS THE GFS
WOULD IMPLY.
MAS
&&

.AVIATION...FOR THE 00Z PACKAGE...STORM COVERAGE WILL BE HIGHEST
NORTH OF THE RIM THIS EVENING...WITH 40-50 PERCENT COVERAGE. EXPECT
ONLY ISOLATED CELLS FROM THE FLAGSTAFF AREA SOUTHWEST INTO YAVAPAI
COUNTY WHERE STORMS HAVE BEEN SUPPRESSED TODAY. STORM MOTION IS TO
THE NORTHEAST AT ABOUT 20 MPH...CLOUD BASES WILL BE 3-4K FT AGL
UNDER THE STRONGER STORMS...WITH THE POTENTIAL FOR DAMAGING
WINDS...HAIL...AND VERY HEAVY RAIN. SKIES WILL BEGIN TO CLEAR AFTER
SUNSET THIS EVENING WITH MAINLY CLEAR SKIES OVERNIGHT. EXPECT STORMS
TO DEVELOP AGAIN SATURDAY...ESPECIALLY ALONG AND NORTH OF THE RIM.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 19, 10:00 AM MST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST FRI AUG 19 2005

AZZ004>018-037>040-200700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A DISTURBANCE MOVING THROUGH SOUTHERN NEVADA AND UTAH WILL CONTINUE
TO PRODUCE THUNDERSTORMS ACROSS NORTHWESTERN AND NORTHERN COCONINO
COUNTY THROUGH THE DAY. OTHER STORMS WILL BEGIN TO DEVELOP DURING
THE LATE MORNING OVER THE HIGHER TERRAIN OF THE MOGOLLON RIM AND
COCONINO COUNTY. STORMS WILL DEVELOP OVER THE LOWER TERRAIN THIS
AFTERNOON INTO THIS EVENING. A FEW STORMS WILL PRODUCE STRONG WINDS
AND LARGE HAIL THIS AFTERNOON AND EVENING. THE THREAT OF FLOODING
WILL BE LOW TODAY AS THE STORMS WILL MOVE QUICKLY TO THE NORTHEAST

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM ACTIVITY IS EXPECTED OVER THE WEEKEND AS MOISTURE IS
EXPECTED REMAIN OVER THE AREA. LOW TO MODERATE ACTIVITY IS EXPECTED
INTO EARLY WEEK. DRIER AIR WILL AGAIN RETURN TO THE AREA FROM THE
WEST BY TUESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.